Alert archive / Kansas / Fire Weather Watches in 2021

Fire Weather Watch 15, NWS Dodge City, KS

December 13, 202127 counties in Kansas

NWS Dodge City, KS issued this fire weather watch at Dec 13, 2021, 4:26 AM CST for 27 counties in Kansas. It took effect at Dec 15, 2021, 8:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 13, 2021, 4:26 AM CST (10:26 UTC)
In effect from
Dec 15, 2021, 8:00 AM CST
Expired
Dec 14, 2021, 3:48 AM CST
In force
Issued by
NWS Dodge City, KS
All 27 counties

Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 22 km from the middle of the area, began a volume at 10:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 10.4 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 427 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3948 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
427 m²/s²
0-3 km storm-relative helicity
449 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

639 
WWUS83 KDDC 131026
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
426 AM CST Mon Dec 13 2021

...Extremely Critical Fire Weather Conditions Wednesday...

KSZ030-031-043>046-061>066-074>081-084>090-132200-
/O.NEW.KDDC.FW.A.0015.211215T1400Z-211216T0100Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
426 AM CST Mon Dec 13 2021 /326 AM MST Mon Dec 13 2021/

...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 030...031...043...044...045...046...061...062...
063...064...065...066...074...075...076...077...078...079...080...
081...084...085...086...087...088...089 AND 090...

The National Weather Service in Dodge City has issued a Fire
Weather Watch For wind and low relative humidity, which is in
effect from Wednesday morning through Wednesday evening.

* Affected Area...In Kansas...Fire Weather Zone 030 Trego...Fire 
  Weather Zone 031 Ellis...Fire Weather Zone 043 Scott...Fire 
  Weather Zone 044 Lane...Fire Weather Zone 045 Ness...Fire 
  Weather Zone 046 Rush...Fire Weather Zone 061 Hamilton...Fire 
  Weather Zone 062 Kearny...Fire Weather Zone 063 Finney...Fire 
  Weather Zone 064 Hodgeman...Fire Weather Zone 065 Pawnee...
  Fire Weather Zone 066 Stafford...Fire Weather Zone 074 
  Stanton...Fire Weather Zone 075 Grant...Fire Weather Zone 076 
  Haskell...Fire Weather Zone 077 Gray...Fire Weather Zone 078 
  Ford...Fire Weather Zone 079 Edwards...Fire Weather Zone 080 
  Kiowa...Fire Weather Zone 081 Pratt...Fire Weather Zone 084 
  Morton...Fire Weather Zone 085 Stevens...Fire Weather Zone 086 
  Seward...Fire Weather Zone 087 Meade...Fire Weather Zone 088 
  Clark...Fire Weather Zone 089 Comanche and Fire Weather Zone 
  090 Barber.

* Winds...Southwest 35 to 45 mph with gusts up to 65 mph.

* Relative Humidity...As low as 10 to 15 percent.

* Impacts...Any fires that start will have extreme fire behavior
  and spread rapidly. Given the magnitude of forecast winds and
  low relative humidity, spot fires can develop, making fire 
  fighting efforts extremely challenging.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
2 follow-up statements
277 
WWUS83 KDDC 132105
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
305 PM CST Mon Dec 13 2021

...Extremely Critical Fire Weather Conditions Wednesday...

KSZ030-031-043>046-061>066-074>081-084>090-141030-
/O.CON.KDDC.FW.A.0015.211215T1400Z-211216T0100Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
305 PM CST Mon Dec 13 2021 /205 PM MST Mon Dec 13 2021/

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING
THROUGH WEDNESDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 030...031...043...044...045...046...061...
062...063...064...065...066...074...075...076...077...078...079...
080...081...084...085...086...087...088...089 AND 090...

* Affected Area...In Kansas...Fire Weather Zone 030 Trego...Fire 
  Weather Zone 031 Ellis...Fire Weather Zone 043 Scott...Fire 
  Weather Zone 044 Lane...Fire Weather Zone 045 Ness...Fire 
  Weather Zone 046 Rush...Fire Weather Zone 061 Hamilton...Fire 
  Weather Zone 062 Kearny...Fire Weather Zone 063 Finney...Fire 
  Weather Zone 064 Hodgeman...Fire Weather Zone 065 Pawnee...
  Fire Weather Zone 066 Stafford...Fire Weather Zone 074 
  Stanton...Fire Weather Zone 075 Grant...Fire Weather Zone 076 
  Haskell...Fire Weather Zone 077 Gray...Fire Weather Zone 078 
  Ford...Fire Weather Zone 079 Edwards...Fire Weather Zone 080 
  Kiowa...Fire Weather Zone 081 Pratt...Fire Weather Zone 084 
  Morton...Fire Weather Zone 085 Stevens...Fire Weather Zone 086 
  Seward...Fire Weather Zone 087 Meade...Fire Weather Zone 088 
  Clark...Fire Weather Zone 089 Comanche and Fire Weather Zone 
  090 Barber.

* Winds...Southwest 40 to 45 mph with gusts up to 65 mph.

* Relative Humidity...As low as 14 percent.

* Impacts...Any fires that start will have extreme fire behavior
  and spread rapidly. Outdoor burning is not advised. Given the
  magnitude of forecast winds and low relative humidity, spot
  fires can develop, making fire fighting efforts extremely
  challenging.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
625 
WWUS83 KDDC 140948
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
348 AM CST Tue Dec 14 2021

...Extremely Critical Fire Weather Conditions Wednesday...

KSZ074-075-084-085-141800-
/O.UPG.KDDC.FW.A.0015.211215T1400Z-211216T0100Z/
/O.NEW.KDDC.FW.W.0033.211215T1400Z-211216T0100Z/
/O.NEW.KDDC.FW.W.0032.211214T1700Z-211215T0000Z/
Stanton-Grant-Morton-Stevens-
348 AM CST Tue Dec 14 2021

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 074...075...084 AND 085...
...RED FLAG WARNING IN EFFECT FROM 8 AM TO 7 PM CST WEDNESDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 074...075...
084 AND 085...

The National Weather Service in Dodge City has issued a Red Flag
Warning For wind and low relative humidity, which is in effect
from 11 AM this morning to 6 PM CST this evening. A Red Flag
Warning has also been issued from 8 AM to 7 PM CST Wednesday. The
Fire Weather Watch is no longer in effect.

* Affected Area...In Kansas...Fire Weather Zone 074 Stanton... 
  Fire Weather Zone 075 Grant...Fire Weather Zone 084 Morton and 
  Fire Weather Zone 085 Stevens.

* Winds...Southwest 35 to 45 mph with gusts up to 70 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ030-031-043>046-061>066-076>081-086>090-141800-
/O.UPG.KDDC.FW.A.0015.211215T1400Z-211216T0100Z/
/O.NEW.KDDC.FW.W.0033.211215T1400Z-211216T0100Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Haskell-Gray-Ford-Edwards-Kiowa-Pratt-Seward-
Meade-Clark-Comanche-Barber-
348 AM CST Tue Dec 14 2021 /248 AM MST Tue Dec 14 2021/

...RED FLAG WARNING IN EFFECT FROM 8 AM CST /7 AM MST/ TO 7 PM
CST /6 PM MST/ WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 030...031...043...044...045...046...061...
062...063...064...065...066...076...077...078...079...080...081...
086...087...088...089 AND 090...

The National Weather Service in Dodge City has issued a Red Flag
Warning For wind and low relative humidity, which is in effect
from 8 AM CST /7 AM MST/ to 7 PM CST /6 PM MST/ Wednesday. The
Fire Weather Watch is no longer in effect.

* Affected Area...In Kansas...Fire Weather Zone 030 Trego...Fire 
  Weather Zone 031 Ellis...Fire Weather Zone 043 Scott...Fire 
  Weather Zone 044 Lane...Fire Weather Zone 045 Ness...Fire 
  Weather Zone 046 Rush...Fire Weather Zone 061 Hamilton...Fire 
  Weather Zone 062 Kearny...Fire Weather Zone 063 Finney...Fire 
  Weather Zone 064 Hodgeman...Fire Weather Zone 065 Pawnee...
  Fire Weather Zone 066 Stafford...Fire Weather Zone 076 
  Haskell...Fire Weather Zone 077 Gray...Fire Weather Zone 078 
  Ford...Fire Weather Zone 079 Edwards...Fire Weather Zone 080 
  Kiowa...Fire Weather Zone 081 Pratt...Fire Weather Zone 086 
  Seward...Fire Weather Zone 087 Meade...Fire Weather Zone 088 
  Clark...Fire Weather Zone 089 Comanche and Fire Weather Zone 
  090 Barber.

* Winds...Southwest 35 to 45 mph with gusts up to 70 mph.

* Relative Humidity...As low as 12 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this fire weather watch went out at Dec 13, 4:11 AM CST, 15 minutes earlier.

Area forecast discussion, Dec 13, 4:11 AM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
411 AM CST Mon Dec 13 2021

...Updated Short Term and Long Term Sections...

.SHORT TERM...(Today and tonight)
Issued at 404 AM CST Mon Dec 13 2021

Quiet weather is forecast both today and Tuesday ahead of what will
be a major storm come Wednesday (which will be discussed in the Long
Term section). A somewhat broad and rather low amplitude ridge axis
in the middle troposphere will advance east today as increased
southwest flow aloft enters the Rockies. Winds will be light today
with a weak MSLP gradient continuing across western Kansas. Boundary
layer mixing will be shallow today, which will likely stunt what
would otherwise be a decent warm-up given the 850mb temperatures. It
seems likely that much of the forecast area will not escape the 50s,
and if so, not by much. On Tuesday, as the California storm
continues to dig southeast toward the Desert Southwest, the mid
tropospheric flow pattern will increase and become more
southwesterly. As a result, the leeside trough will begin to deepen.
That said, the surface winds will still not be all that strong, as
the tightest MSLP gradient, at least through midday/early afternoon,
will remain south and east of the southwest Kansas region. Much
warmer 850mb temperatures will support afternoon highs some 10
degrees warmer than Monday (with the exception being the I-70
corridor where mixing will likely be fairly limited).

.LONG TERM...(Tuesday through Sunday)
Issued at 404 AM CST Mon Dec 13 2021

The major California storm will reach the northern portions of the
Desert Southwest region by daybreak Wednesday. This storm will eject
rapidly northeast during the day Wednesday in a highly energetic
fashion as the trough axis itself shifts from a neutral tilt to
negative tilt. The lower tropospheric response, as a result, will
be massive to go along with the kinematics throughout the lower to
mid troposphere. The compact mid tropospheric potential vorticity
(PV) anomaly will move rapidly northeast from the Four Corners at
12Z to east-central Colorado at 18Z to east-central Nebraska at
00Z. South and east of the PV anomaly, which will include much of
Kansas, winds throughout the lower half of the troposphere will
be quite significant. The timing of the greatest lower-mid
tropospheric winds will be coinciding with diurnally-favored late
morning through late afternoon time frame when we typically see
strongest winds due to mixing from insolation. Each of the global
models show deep mixing developing mid-late morning near the
Colorado line which will advance rapidly northeastward through the
early afternoon.

All three major global spectral models ECMWF, GFS, and GDPS show
60kt or greater winds as low as 0.5km AGL in the 15Z to 20Z time
frame from southwest to northeast. This is highly anomalous and
quite rare (extremely rare, if not historic, for the middle of the
cold season south/southeast of the PV track). For a couple of hours,
centered around midday (18Z), mixing may reach as high as 700mb
within the dry intrusion airstream of the ejecting mid latitude
cyclone, where winds will likely be around 70kts. This would
translate to 60 to 70 knot gust potential during the height of the
wind storm. This is highly concerning as damage potential greatly
increases anytime gusts reach or exceed 60 knots (roughly 70
mph). If there is a portion of our forecast area that appears most
vulnerable to this severe of a wind, it would be our northwest
counties, including Highway 50 from Syracuse to Garden City
northeastward through Scott City up to Wakeeney and Hays. This
corridor will be in the favored southeastern gradient of the mid
level PV anomaly where a small scale tropospheric fold could
occur, enhancing the gust potential.

Tropospheric folds of stratospheric air into the middle troposphere
enhance the mixing and subsequent wind gust potential over a very
small area and are highly vulnerable to the most severe of wind
gusts at the surface. An isolated 80-mph wind gust cannot be
ruled out within or very close to a tropospheric fold. It is
impossible to predict where this very small scale enhancement of
wind may occur, but regardless, outside of any trop fold, wind
gusts will be severe enough with a large area seeing rather
frequent wind gusts of 60 to 70 mph where deep mixing is realized,
which should be much of the DDC forecast area particularly along
and west of Highway 283 by 18Z. This region will also likely see a
fairly significant amount of blowing dust, given how dry the
conditions are out there. Farther east, the mixing depth will
likely be shallower with an increased directional shear in the
0-1km AGL layer, likely preventing frequent 60 mph gusts.

After 21Z, the strongest of the lower/mid tropospheric jet core
winds will advance northeast into Nebraska and northern Kansas,
which is when we start to see winds finally decreasing. By sunset,
conditions will be much-improved.

Not surprisingly, a 5th period High Wind Watch will be issued
covering not only DDC forecast area but a large portion of the
Central Plains.

The remainder of the Long Term period looks much quieter, although a
fairly strong cold front will likely push through sometime late
Friday or Friday Night. It still does not appear likely that we will
see any appreciable precipitation any time soon.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1120 PM CST Sun Dec 12 2021

A light and variable wind is expected to prevail through much of
this TAF period owing to a continued weak pressure gradient across
the western half of Kansas. This pattern is expected to continue
through the day Monday. Widespread VFR flight category will
continue as well as the airmass will remain extremely dry.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  60  31  69  51 /   0   0   0   0
GCK  59  28  69  50 /   0   0   0   0
EHA  64  36  74  49 /   0   0   0   0
LBL  63  31  75  49 /   0   0   0   0
HYS  57  29  62  47 /   0   0   0   0
P28  64  37  70  53 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Wednesday morning through Wednesday
evening for KSZ030-031-043>046-061>066-074>081-084>090.

High Wind Watch from Wednesday morning through Wednesday evening
for KSZ030-031-043>046-061>066-074>081-084>090.

&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Umscheid
Hazardous weather outlook, Dec 12, 5:05 AM CST, 23 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
505 AM CST Sun Dec 12 2021

KSZ030-031-043>046-061>066-074>081-084>090-131115-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
505 AM CST Sun Dec 12 2021 /405 AM MST Sun Dec 12 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------
Elevated fire weather conditions are expected to develop this afternoon
as relative humidity falls to 10 and 20 percent this afternoon. A south
wind is expected to remain light enough to prevent critical fire weather
conditions to develop.

Day 1 Hazards
-------------
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------
The greatest concern during this time frame will be Wednesday, as a
very intense storm system will move out of the Rockies. High winds
are forecast with gusts in excess of 60 mph possible Wednesday
afternoon. The combination of high winds and very dry conditions will
likely lead to dangerous, extreme fire weather conditions Wednesday.

Days 2-7 Hazards
----------------
* Monday
  - Fire weather: Elevated risk

* Tuesday
  - Fire weather: Significant risk

* Wednesday
  - Non thunderstorm wind: Significant risk
  - Fire weather: Extreme risk

* Thursday
  - Fire weather: Significant risk

* Friday
  - Fire weather: Elevated risk

* Saturday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 4:19 AM CSTHigh Wind WatchDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 21 more23 hr

Nearby

Fire Weather Watches in Kansas, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.